Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 48, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 25, 2006, 7:30 PM EDT for 4 counties in Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2006, 7:30 PM EDT (23:30 UTC)
- Expired
- Apr 25, 2006, 8:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 7:30 PM EDT | TSTM WND GST 50 | Lynchburg City, VA | SOUTHERN SIDE OF THE CITY OF LYNCHBURG. |
| Apr 25, 8:09 PM EDT | HAIL 0.75 | 5 Se Appomattox, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 7:04 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 252330 SVRRNK VAC009-011-031-680-260030- /O.NEW.KRNK.SV.W.0048.060425T2330Z-060426T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 730 PM EDT TUE APR 25 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA CITY OF LYNCHBURG IN CENTRAL VIRGINIA CENTRAL APPOMATTOX COUNTY IN CENTRAL VIRGINIA SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA * UNTIL 830 PM EDT * AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOCOCK...OR ABOUT NEAR LYNCHBURG CITY...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CONCORD...STONEWALL...SPOUT SPRING...OAKVILLE...APPOMATTOX AND EVERGREEN. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3747 7920 3729 7920 3728 7867 3748 7869 $$ LAWRENCE
4 follow-up statements
000 WWUS51 KRNK 252347 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 746 PM EDT TUE APR 25 2006 VAC680-252356- /O.CAN.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/ CITY OF LYNCHBURG VA- 746 PM EDT TUE APR 25 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CITY OF LYNCHBURG COUNTY IS CANCELLED... THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE CITY OF LYNCHBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3746 7910 3728 7903 3728 7867 3748 7869 $$ VAC009-011-031-260030- /O.CON.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/ CAMPBELL VA-APPOMATTOX VA-AMHERST VA- 746 PM EDT TUE APR 25 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR SOUTHEASTERN AMHERST...CENTRAL APPOMATTOX AND NORTHERN CAMPBELL COUNTIES... AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SPOUT SPRING...OR ABOUT NEAR CONCORD...MOVING EAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAKVILLE...APPOMATTOX AND EVERGREEN. THIS STORM HAS SHOWN SIGNS OF WEAKENING BUT IS STILL CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND STRONG WINDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. LAT...LON 3746 7910 3728 7903 3728 7867 3748 7869 $$ LAWRENCE
000
WWUS51 KRNK 252358
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT TUE APR 25 2006
VAC009-031-260007-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
CAMPBELL VA-CITY OF LYNCHBURG VA-AMHERST VA-
757 PM EDT TUE APR 25 2006
...THE SEVERE THUNDERSTORM WARNING FOR AMHERST AND CAMPBELL COUNTIES
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
NO LONGER POSES A THREAT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3744 7868 3729 7866 3730 7894 3739 7900
3744 7901 3747 7898 3748 7892 3748 7875
3748 7874
$$
VAC011-260030-
/O.CON.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
APPOMATTOX VA-
757 PM EDT TUE APR 25 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL APPOMATTOX COUNTY...
AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR APPOMATTOX...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EVERGREEN
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3744 7868 3729 7866 3730 7894 3739 7900
3744 7901 3747 7898 3748 7892 3748 7875
3748 7874
$$
LAWRENCE000
WWUS51 KRNK 260014
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT TUE APR 25 2006
VAC011-260030-
/O.CON.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
APPOMATTOX VA-
814 PM EDT TUE APR 25 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN APPOMATTOX COUNTY...
AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIXBURG...OR ABOUT 8 MILES SOUTHEAST OF
APPOMATTOX...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
HAIL UP TO THE SIZE OF PENNIES WAS REPORTED WITH THIS STORM AS IT
MOVED SOUTHEAST OF APPOMATTOX.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3741 7880 3730 7887 3724 7870 3733 7865
3736 7865
$$
LAWRENCE000
WWUS51 KRNK 260027
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE APR 25 2006
VAC011-260036-
/O.EXP.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
APPOMATTOX VA-
826 PM EDT TUE APR 25 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPOMATTOX COUNTY
EXPIRES AT 830 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.
PENNY SIZED HAIL WAS REPORTED WITH THIS STORM AS IT MOVED SOUTHEAST
OF APPOMATTOX AROUND 810 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3741 7880 3730 7887 3724 7870 3733 7865
3736 7865
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:26 PM EDT, 4 minutes earlier.
Area forecast discussion, Apr 25, 7:26 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 726 PM EDT TUE APR 25 2006 .SHORT TERM /REST OF TONIGHT/... WILL BE ISSUING UPDATE SHORTLY TO REFLECT NEW SEVERE THUNDERSTORM WATCH. HAVE INCLUDED WORDING IN ZONES TO REFLECT DAMAGING WIND AND HAIL POTENTIAL. && .PREV DISCUSSION... (ISSUED 252 PM EDT TUE APR 25 2006) SHORT TERM /TONIGHT/... AT 18Z THE COLD FRONT EXTENDED FROM CENTRAL PENNSYLVANIA TO CENTRAL KENTUCKY. CAPES (CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP TO 500-1200 J/KG IN THE SOUTHWEST COUNTY WARNING AREA WITH LIFTED INDEX VALUES AROUND -3. KFCX RADAR IS JUST BEGINNING TO PICK UP SHOWERS AND THUNDERSTORMS JUST TO THE WEST OF TAZEWELL COUNTY. MODELS DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT IN OUR FORECAST AREA BETWEEN 21-06Z. HAVE RAISED THE CHANCE OF RAIN JUST AHEAD OF THE FRONT TO CATEGORICAL. ALSO LOWER MINIMUM TEMPERATURES A COUPLE OF DEGREES. LONG TERM /WEDNESDAY THROUGH TUESDAY/... WEDNESDAY THROUGH FRIDAY... WEDNESDAY THE COLD FRONT STALLS TO OUR SOUTH AND A WAVE OF LOW PRESSURE IS EXPECTED TO RIDE SOUTHWEST TO NORTHEAST ALONG IT. THIS WILL HAVE THE EFFECT OF KEEPING A CHANCE OF LIGHT RAIN ACROSS THE SOUTHERN 1/3 OF THE REGION...AND THEN CONCLUDING WEDNESDAY EVENING AS THE WAVE HEADS OUT TO SEA...AND ADVANCING HIGH PRESSURE HELPS SHOVE THE FRONT EVEN FARTHER SOUTH. THIS SCENARIO FAVORS THE CANADIAN SOLUTION AS THE NAM TAKES THE FRONT FARTHER SOUTH MUCH QUICKER WITH MUCH OF THE AREA DRY ON WEDNESDAY. FROM THURSDAY INTO FRIDAY...HIGH PRESSURE SETTLES OVER THE REGION BRINGING CLEARING SKIES AND COOLER TEMPERATURES. THE GFS...WHICH ALSO MIRRORED THE CANADIAN ON WEDNESDAY OF KEEPING RAIN IN THE SOUTHERN 1/3 OF THE AREA...WANTS TO KEEP THE FRONT AN ASSOCIATED PRECIPITATION MUCH CLOSER TO THE AREA WITH SOME SCATTERED SHOWERS IN THE SOUTH AS WELL THURSDAY. WILL DISCOUNT THIS FOR NOW...AND FAVOR THE DRIER NAM SOLUTION WITH TEMPERATURES MORE IN LINE WITH THE MET NUMBERS. SATURDAY THROUGH TUESDAY... MAIN SYNOPTIC PATTERN CONTINUES TO BE DOMINATED BY A PERSISTENT TROUGH/LOW IN EASTERN CANADA WITH PERIODIC SHORTWAVE TROUGHS DIVING SOUTHEAST INTO NEW ENGLAND AND THE MID-ATLANTIC STATES. TIMING OF THESE FEATURES HAS CHANGED ALMOST DAILY THE PAST SEVERAL MODEL RUNS...BUT THE GENERAL TREND HAS BEEN FOR THE MODELS TO GRADUALLY SLOW ALL OF THEM AS THE EXTENT OF THEIR AMPLIFICATION INCREASES. TODAYS ADJUSTMENTS VIA HPC ARE FOR A SLOWER COLD FRONTAL PASSAGE THIS COMING WEEKEND INTO EARLY NEXT WEEK. NOW...HAVE TRENDED TOWARDS LIMITED CHANCES OF PRECIPITATION ON SATURDAY...AND THAT WILL BE ASSOCIATED WITH A WARM FRONT MOVING THROUGH THE REGION. THE COLD FRONT NOW IS SLATED FOR A MONDAY PASSAGE...ALONG WITH ITS ASSOCIATED CONVECTIVE WEATHER. SO SUNDAY LEADING INTO MONDAY WILL HAVE PROGRESSIVELY INCREASING CHANCES OF SHOWERS AND STORMS. HIGH PRESSURE THEN IS EXPECTED TO WORK ITS WAY INTO THE REGION ON TUESDAY. AVIATION... COLD FRONT EXTENDS FROM CENTRAL PA TO NORTHERN KENTUCKY AND WILL MOVE ACROSS THE COUNTY WARNING AREA WITH SHOWER AND THUNDERSTORMS BETWEEN 21-03Z TONIGHT. CONDITIONS WITH STORMS WILL BE IFR TO MVFR DUE TO HEAVY RAIN AND LOW CEILINGS. STRONG TO SEVERE WINDS ARE POSSIBLE WITH THE STORMS...ESPECIALLY IN BLF/ROA/DAN. MVFR CEILINGS ARE EXPECTED BEHIND THE FRONT OVER THE MOUNTAINS THROUGH THE MORNING ON WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && DS
Hazardous weather outlook, Apr 25, 12:55 PM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EDT TUE APR 25 2006 NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>046-058-059- WVZ042>044-261100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN- BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE- MERCER-SUMMERS-MONROE- 1255 PM EDT TUE APR 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS THROUGH THE REGION BY MIDNIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND AN ISOLATED TORNADO ARE NOT OUT OF THE QUESTION. THE MOST LIKELY TIME FRAME FOR ANY SEVERE WEATHER WILL BE FROM 2:00 PM THIS AFTERNOON UNTIL 10:00 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SKYWARN NETWORK FOR SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA WILL BE ACTIVATED AT 1:00 PM THIS AFTERNOON. VAZ019-020-024-035-047-WVZ045-261100- ALLEGHANY-BATH-ROCKBRIDGE-AMHERST-BUCKINGHAM-GREENBRIER- 1255 PM EDT TUE APR 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THIS EVENING. GUSTY WINDS ARE LIKELY WITH ANY OF THE STRONGER STORMS...HOWEVER WINDS SPEEDS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION WILL NOT BE NEEDED AT THIS TIME. AMS
In the hours before
Local storm report, Apr 25, 7:13 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE APR 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL CHILHOWIE 36.80N 81.68W
04/25/2006 E1.00 INCH SMYTH VA PUBLIC
0656 PM HAIL CHILHOWIE 36.80N 81.68W
04/25/2006 E0.88 INCH SMYTH VA PUBLIC
&&
RMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.